Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Is it possible to develop macroglosssia from a vitamin d deficiency?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1986
Answered : 2094 Questions
Is it possible to develop macroglossia from a vitamin d deficiency, either as a direct consequence or secondary to hay fever?
Posted Thu, 28 Mar 2013 in Vitamins
Answered by Dr. Akhilesh Dubey 33 minutes later
Thanks for your query.
Most commonly enlargement of tongue (Macroglosssia) is seen in Hypothyroidism, and Overproduction of growth hormone in adult (Acromegaly).
Vitamin D deficiency is not known cause of macroglosssia, rarely if severe deficiency of other vitamins is there then it is possible.
Hay fever if there is allergy then swelling of tongue called angioedema may occur and if some gland (Tonsil) or growth pushes tongue from back it may cause Pseudo macroglosssia.
Please let me know the reports of Thyroid function and biopsy.
It is good that your MRI and B12 level is normal.
Hope this is useful to you, if you have any further query, please do write back, I will be happy to answer.
Dr. Akhilesh Dubey M.D.
Above answer was peer-reviewed by
Follow-up: Is it possible to develop macroglosssia from a vitamin d deficiency? 22 minutes later
Thyroid functions and biopsy were normal. The tongue continues to enlarge but very slowly. There are no growths or enlarged tonsils, but I have had chronic year round hay fever for about the same time period as the tongue growth and worsening bilateral tingling in the hands and feet at night.
The only medication I am on is citalopram, which was started after all the other symptoms started, for stress, but has not altered the pattern or progress of the macroglossia.
Answered by Dr. Akhilesh Dubey 1 hour later

Thanks for your input; the following are my comments:

1. It is great to know that your biopsy and thyroid function were normal.

2. If the hay fever symptoms are mild, it needs no treatment. The tongue swelling may not be related.

3. Citalopram is mood elevator and hope this works and improve your symptoms to some degree.
This drug also causes dryness of mouth; you haven't mentioned any such complaints. You can discuss with your physician if you have dryness.

4. As you mention that you feel a gradual and very slow increase in size, I do not think that this is related to an organic medical pathology and that you need to be concerned Are you looking at it very closely?

5. Bilateral tingling hands and feet could be a kind of neuropathy. Nutritional deficiency, metabolic conditions.vascular and other systemic causes are associated with neuropathy. The treatment depends on it's cause treatment depends on it's cause. Discuss with your treating doctor.

Hope this information is helpful. If you have any question or anything to share, please feel free to do so.

Dr. Akhilesh Dubey M. D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor